Thunderstorm Wind, Washington
- When
- April 8, 5:30 PM EST
- Where
- Washington County, 0.89 mi NW of Watauga
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.690, -81.940
Two trees were reported down.
A few severe thunderstorms developed in the unstable air ahead of a cold front during the evening and into the overnight hours. An isolated storm produced some wind damage across Southwest Virginia and widely scattered damage occurred later in the night across Central East and Southeast Tennessee as well as Southwest North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few severe thunderstorms developed in the unstable air ahead of a cold front during the evening and into the overnight hours. An isolated storm produced some wind damage across Southwest Virginia and widely scattered damage occurred later in the night across Central East and Southeast Tennessee as well as Southwest North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 8, 2:34 PM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 334 PM EDT Wed Apr 8 2020 .SHORT TERM...(Tonight and Tomorrow)... This afternoon, a few strong-to-severe storms are still possible up across portions of southwest VA and possibly across extreme northeast TN. We have just now begun to destabilize over the past few hours as cloud cover as been in place through most of the day. There is still some mid-level capping to overcome but the best chance for any storms will be from the ones that are ongoing across KY/WV. HI-RES models show these storms continuing to drop east- southeastward toward the aforementioned areas and get into southwest VA around 21Z. Large hail and damaging winds are still the primary threats but as mentioned in this morning's discussion, some of the storms may display weak rotation due to weak speed shear in place. Chances of an isolated tornado are very low but can't be ruled out at this point. The rest of the area should be quiet this afternoon as we await our line of strong-to-severe storms later tonight. For tonight, the main story is the strong-to-severe line of showers and thunderstorms that will move through the entire forecast area. The main driver of this line is the deep trough diving down out of Canada and a resultant deepening surface low. A strong associated cold front will quickly drive down through the Ohio River Valley this evening, propelling the convection. The 12Z run of the CAMs are still in pretty good agreement on the arrival time of our convection. Generally, the line looks to arrive between midnight and 2 AM and clear the area between 5 and 7 AM. Once the line hits, the greatest threats/impacts will only last an hour or so as this line will be moving very quickly. In terms of impacts/threats, soundings still look supportive of large hail and damaging winds. Because this line will affect the entire forecast area, scattered-to-widespread pockets of damaging winds are possible within our CWA. This means numerous downed trees and powerlines are possible. Steep lapse rates are already in place this afternoon but the approaching, sharp cold front will further steepen the mid-to-upper level lapse rates. This will increase hail CAPE and large hail is possible in the strongest cores within the line. The hail threat should lessen the further the east the line moves has instability lessens toward daybreak. While tornados aren't expected to be the main threat, embedded circulations within the line are expected and an isolated tornado or two can't be ruled out. Please have a way to receive warning information as these storms will move through during the overnight hours while most are sleeping. Once the line moves through skies will quickly clear with the push of dry and cold air behind the front. Clouds will linger across the eastern mountains but even they will see sunshine by early afternoon. Highs tomorrow will be around 10 to 15 degrees colder with max temps in the lower to upper 60s. SR .LONG TERM...(Thursday night through Wednesday)... Behind upper low over the northeast states and in the wake of cold front Thursday a continued strong northwest flow with west to northwest winds blowing overnight across the forecast area. Winds will be higher in the mountains. High enough for a possible wind advisory in the mountains with sustained winds as high as 25 mph and gusts to 40 in the northeast Tennessee mountains. Much colder temperatures as well dropping below freezing in the higher mountains above about 2500 feet. Elsewhere lows expected to be mid 30s to lower 40s. Wind chills to fall to the teens and lower twenties higher elevations. Also another impulse rotating around the upper low will bring in some more clouds Thursday night and bring with it light showers changing to a brief period of snow showers before moving out early Friday. Only expecting a few tenths of an inch of snow highest mountains extreme southwest Virginia and extreme northeast Tennessee. Friday highs will be about 10 degrees below normal as higher pressure builds in from the WNW with cold air advection continuing. Winds will stay NW at 10 to 20 mph and gusts still 20 to 30 mph. The upper low moves off the northeast coast late Friday and surface high shifts east over the Tennessee Valley. Early Saturday winds will drop and temperatures fall to their lowest of the week in the 30s areawide with mountains and northeast around 32 degrees or lower. A frost advisory will likely be needed for much of the region Friday night. Saturday pattern begins to change as surface high is already shifting east with warmer temperatures in the 60s and light southwest winds. Lower pressure develops over the plains states and a closed upper low forms over the desert southwest Saturday and increasing southerly flow will begin to spread moisture back into the forecast area Saturday night and Sunday. Showers and a few thunderstorms will be possible late Saturday night and Sunday as a warm front moves north from the deep south. The timing of the warm front looks to be during the day Sunday. Temperatures will be much warmer Saturday night with clouds and showers. Sunday during the day there will be a potential for heavy rain with the warm front and also could see some severe storms. ECMWF model moves upper low/trough and associated cold front through late Sunday night or early Monday with heavy rain mainly Sunday night. Monday front shifting east with decrease in rainfall although lingering moisture behind front still have chance of showers. Monday night there will be some brief drying but a new upper level system to bring a slight chance showers Tuesday. New development to the southwest along frontal boundary will bring more moisture northeast with mainly showers Tuesday night and Wednesday. Temperatures will be slightly below normal in the lower to mid 60s Tuesday and Wednesday. TD && .AVIATION... 18Z TAF DISCUSSION. VFR conditions expected at CHA and TYS until later tonight when a strong line of showers and thunderstorms approaches from out of the northwest. The approach and passage of the line will bring CIGs and VSBYs down to MVFR. Brief IFR conditions are possible during the peak of the event. TRI might not scatter out today so kept them BKN MVFR. TRI will also see this line of showers and strong storms as it will affect the entire forecast area. Within this line, damaging winds and large hail are possible. Later TAF issuances will have to further refine timing and impacts as this line develops and approaches the area overnight. Skies quickly clear behind the line tomorrow morning with CHA and TYS returning to VFR. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 61 69 43 60 38 / 80 10 0 0 10 Knoxville McGhee Tyson Airport, TN 59 66 39 57 36 / 80 10 10 0 0 Oak Ridge, TN 58 66 38 57 36 / 80 10 10 0 0 Tri Cities Airport, TN 55 64 35 53 32 / 80 20 10 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 339 PM EDT Wed Apr 8 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-091945- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 339 PM EDT Wed Apr 8 2020 /239 PM CDT Wed Apr 8 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight A few strong-to-severe storms are possible this afternoon up across southwest VA and possibly across extreme northeast TN. Damaging winds and large hail are the main threats but an isolated tornado can't be ruled out. Later tonight, a cold front will race across the region promoting a line of strong-to-severe thunderstorms. The primary threats with any severe thunderstorms will be damaging winds and large hail, although an isolated tornado is also possible. Scattered-to- widespread pockets of damaging winds are possible across the entire forecast area. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Cold temperatures Friday night and early Saturday morning will bring temperatures down to near or below freezing across much of east Tennessee...southwest Virginia and southwest North Carolina. Patchy to Widespread frost will be possible across most of the region Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed tonight. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines. SR/TD
Special Weather Statement
National Weather Service Morristown TN
600 PM EDT Wed Apr 8 2020
VAZ006-008-082245-
Washington VA-Russell VA-
600 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSSELL AND
WASHINGTON COUNTIES UNTIL 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm near
Allison Gap, or near Saltville, moving southeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Glade Spring, Damascus, Lindell, Holston, Emory-Meadow View
and Konnarock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3661 8163 3661 8173 3674 8223 3702 8184
3700 8180 3696 8178 3695 8182 3693 8184
3679 8170 3664 8162 3664 8161 3663 8161
TIME...MOT...LOC 2200Z 312DEG 47KT 3690 8184The Knoxville radar (KMRX), 143 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
Two trees were reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875829.